Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 113, NWS Shreveport, LA

May 9, 2014Caddo Parish, Louisiana; Harrison County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2014, 5:28 PM CDT for Caddo Parish, Louisiana; Harrison County, Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2014, 5:28 PM CDT (22:28 UTC)
Expired
May 9, 2014, 6:30 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caddo Parish, LA, Harrison County, TX

The radar

The Shreveport radar (KSHV), 12 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:47 PM CDTHAIL 1.75Mooringsport, LA
May 9, 6:35 PM CDTTSTM WND DMGShreveport, LASEVERAL TREES DOWN...SOME ON HOMES IN THE NORTH HIGHLAND AREA OF SHREVEPORT.
May 9, 6:35 PM CDTHAIL 1Shreveport, LAHAIL REPORTED OVER THE CROSS LAKE BRIDGE.
May 9, 6:35 PM CDTHAIL 1Shreveport, LAQUARTER SIZE HAIL WAS REPORTED IN THE NORTH HIGHLAND AREA OF SHREVEPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS54 KSHV 092228
SVRSHV
LAC017-TXC203-092330-
/O.NEW.KSHV.SV.W.0113.140509T2228Z-140509T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARRISON COUNTY IN NORTHEAST TEXAS...
  CENTRAL CADDO PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF SHREVEPORT...

* UNTIL 630 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP    
  TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH.  THIS STORM WAS LOCATED
  7 MILES NORTH OF WASKOM...OR 15 MILES EAST OF MARSHALL...MOVING    
  EAST AT 20 MPH. HAIL TO PING PONG BALL SIZED HAIL WAS REPORTED
  EARLIER WITH THIS STORM. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SHREVEPORT...MOORINGSPORT...GREENWOOD AND BLANCHARD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3247 9420 3270 9414 3267 9377 3264 9378
      3264 9376 3260 9375 3259 9377 3257 9374
      3255 9377 3255 9373 3253 9373 3253 9376
      3251 9372 3238 9369
TIME...MOT...LOC 2227Z 281DEG 18KT 3256 9406

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:18 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 9, 4:18 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT FRI MAY 9 2014

.DISCUSSION...
WATER VAPOR IMAGERY DEPICTING A STRONG SHORT WAVE MOVING OUT OF
THE TX HILL COUNTRY WITH SCATTERED SHWRS AND TSTMS FIRING ALONG
AND OUT AHEAD OF IT...WHERE A VERY MOIST AND UNSTABLE ATMOSPHERE
IS PRESENT THIS AFTERNOON. DESPITE MORNING CLOUD COVER...SURFACE
HEATING HAS STILL BEEN QUITE IMPRESSIVE AND CONTRIBUTED TO THE
RATHER UNSTABLE CONDITIONS OBSERVED. RAPIDLY DEVELOPING TSTMS THIS
MID AFTERNOON HAVE ALREADY PRODUCED QUARTER SIZED HAIL OVER PARTS
OF NE TX. THIS THREAT IS EXPECTED TO CONTINUE THROUGH AT LEAST
SUNSET THIS EVENING...AT WHICH TIME THE HEATING ELEMENT DRIVING
THESE STORMS WILL BEGIN TO DIMINISH. HAVE MAINTAINED CHANCE POPS
FOR MOST OF THE REGION THROUGH MIDNIGHT...THEN TAPERING BACK TO
JUST SLIGHT CHANCE ACROSS OUR ERN CWA BY SUNRISE SATURDAY MORNING.
THE WEEKEND LOOKS TO BE MOSTLY DRY WITH A ZONAL FLOW PATTERN FOR
SATURDAY BEFORE TRANSITIONING TO SW FLOW ALOFT ON SUNDAY. HOWEVER
DUE TO THE CONTINUED MOIST AIR MASS IN PLACE...STILL CANNOT RULE
OUT ISOLATED AFTERNOON CONVECTION SO HAVE LEFT IN SLIGHT CHANCE
POPS FOR BOTH SATURDAY AND SUNDAY.

THE NEXT SIGNIFICANT CHANCES FOR RAIN WILL COME LATE MONDAY INTO
TUESDAY WITH A STRONG LATE SEASON COLD FRONT. MOST OF THE UPPER
LEVEL ENERGY WITH THIS SYSTEM APPEARS TO REMAIN WELL NORTH OF OUR
REGION SO SEVERE WEATHER MAY NOT BE A SIGNIFICANT CONCERN BUT WE
WILL CONTINUE TO MONITOR AS THE EVENT DRAWS CLOSER. FOR NOW...IT
LOOKS LIKE OUR PRIMARY CONCERN MAY HEAVY RAIN AND I MENTION THIS
BECAUSE OF THE HIGH RAINFALL TOTALS OBSERVED DURING THE PAST 24
HOURS ON TOP OF WHAT SOME AREAS ARE RECEIVING TODAY. THIS MAY POSE
A MINOR FLOODING THREAT EARLY WEEK WITH FOR SOME OF OUR SMALLER
WATERWAYS THAT ARE ALREADY NEAR BANKFULL...JUST SOMETHING TO KEEP
IN MIND DURING WHAT IS TYPICALLY ONE OF OUR WETTEST MONTHS.

THE SECOND HALF OF NEXT WEEK LOOKS QUIET AS THE COLD FRONT WILL
EXIT THE REGION LATE ON TUESDAY. SHARPLY COOLER TEMPERATURES ARE
EXPECTED BEHIND THE FRONT...WITH LOWS IN THE 40S AND 50S ON BOTH
WEDNESDAY AND THURSDAY MORNING. GRADUAL MODERATION IN TEMPERATURES
IS EXPECTED THROUGH THE REMAINDER OF THE EXTENDED PERIOD WITH
READINGS RETURNING CLOSER TO NORMAL BY THE END OF THE WEEK. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  87  70  88  71 /  40  20  10  20  10
MLU  65  86  69  87  69 /  30  20  10  20  10
DEQ  63  85  67  85  70 /  30  20  10  20  20
TXK  66  85  68  86  68 /  30  20  10  20  20
ELD  64  85  68  86  68 /  40  20  10  20  10
TYR  67  87  70  87  71 /  30  20  10  20  20
GGG  66  87  69  88  71 /  30  20  10  20  20
LFK  69  88  71  88  72 /  30  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, May 9, 11:55 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT FRI MAY 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101300-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE TODAY AND
ESPECIALLY THIS AFTERNOON WITH ADDED HEATING COMBINED WITH AN
UPPER LEVEL DISTURBANCE MOVING ACROSS TEXAS. INSTABILITY AND DEEP
LAYER SHEAR WILL REMAIN FAVORABLE FOR A FEW STRONG TO SEVERE
THUNDERSTORMS...PRIMARILY WITH DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...DANGEROUS LIGHTNING WILL BE POSSIBLE ALONG WITH BRIEF
HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLY FLASH FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ALTHOUGH MOST OF THE UPPER LEVEL ENERGY WILL TRANSITION EAST OF THE
REGION...A CONTINUED WARM...MOIST AND UNSTABLE AIR MASS WILL
PROVIDE THE OPPORTUNITY FOR SOME ISOLATED...TO POSSIBLY
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
WEEKEND. THEN BY MONDAY...AS A COLD FRONT EDGES INTO THE
REGION...LOOK FOR COVERAGE OF THUNDERSTORMS TO AGAIN INCREASE IN
THE FOUR STATE AREA WITH THE POTENTIAL FOR DAMAGING WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

19

In the hours before

Special weather statement, May 9, 4:07 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT FRI MAY 9 2014

ARZ060-061-092200-
HEMPSTEAD-NEVADA-
407 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     EMMET...HOPE...PERRYTOWN AND PRESCOTT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HOPE...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, May 9, 4:21 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT FRI MAY 9 2014

LAZ001-TXZ126-138-092215-
CADDO-HARRISON-MARION-
421 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO...
IN NORTHEAST TEXAS...
     HARRISON AND MARION...

INCLUDING THE FOLLOWING LOCATIONS...
     MOORINGSPORT...OIL CITY...VIVIAN...KARNACK AND WOODLAWN...

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WOODLAWN...OR 6
MILES NORTHEAST OF MARSHALL...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, May 9, 4:22 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT FRI MAY 9 2014

ARZ070-LAZ001-TXZ112-126-092215-
CADDO-CASS-MARION-MILLER-
422 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHWEST LOUISIANA...
     CADDO...
IN NORTHEAST TEXAS...
     MARION AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     RAVANNA...RODESSA...ATLANTA...BIVINS...KILDARE...LINDEN...
     LODI...MCLEOD AND QUEEN CITY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF LINDEN...OR 18 MILES
SOUTHWEST OF ATLANTA...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, May 9, 4:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             14 NE MARSHALL          32.68N  94.18W
05/09/2014  E1.50 INCH       HARRISON           TX   PUBLIC

            PING PONG BALL SIZED HAIL ON THE SOUTHWEST SIDE OF
            KARNACK ALONG HWY. 43.

&&

EVENT NUMBER SHV1400354

13
Local storm report, May 9, 5:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             16 NE MARSHALL          32.70N  94.16W
05/09/2014  M1.00 INCH       HARRISON           TX   PUBLIC

&&

EVENT NUMBER SHV1400355

CSR
Local storm report, May 9, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
511 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROSSTON                 33.59N  93.28W
05/09/2014  E1.75 INCH       NEVADA             AR   EMERGENCY MNGR

&&

EVENT NUMBER SHV1400356

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:35 PM CDTAreal Flood AdvisorySHVBossier, Caddo115 min
May 9, 3:26 PM CDTSevere Thunderstorm WarningSHVCaddo49 min
May 9, 4:35 PM CDTSevere Thunderstorm WarningSHVCaddo55 min
May 9, 6:25 PM CDTSevere Thunderstorm WarningSHVCaddo35 min
May 9, 6:40 PM CDTSevere Thunderstorm WarningSHVCaddo35 min
May 9, 9:31 AM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus5 days
May 9, 9:31 AM CDTRiver Flood WarningSHVBowie, Cass, Morris9 days
May 9, 10:27 AM CDTFlash Flood WarningSHVSabine, San Augustine, Shelby2 hr
May 9, 2:58 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion32 min
May 9, 3:28 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.